Texas, 2009

Hail in Texas, May 24, 2009

May 24, 2009 · NWS MAF · 1 event in 1 county or zone

An embedded shortwave trough within the westerly mid level flow, moved across south central New Mexico. Combined with moderate surface based instability, one severe storm was able to develop over Gaines County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An embedded shortwave trough within the westerly mid level flow, moved across south central New Mexico. Combined with moderate surface based instability, one severe storm was able to develop over Gaines County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 5:41 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, May 24, 5:41 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT SUN MAY 24 2009

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
THUNDERSTORMS CURRENTLY AFFECTING CNM TAF SITE BUT SHOULD BE
MOVING EAST SHORTLY. SHOWERS ALSO NEAR HOB BUT SHOULD NOT AFFECT
THE TAF SITE. LIGHT SOUTHEAST WINDS AND VFR CONDITIONS OVERNIGHT
WITH MORE SHOWERS AND THUNDERSTORMS DEVELOPING TOMORROW AFTERNOON
MAINLY ALONG THE MOUNTAINS OUT WEST. THAT WOULD PUT CNM...PEQ...
AND FST IN THE GREATEST LIKELIHOOD OF GETTING THUNDERSTORMS
TOMORROW AFTERNOON. PLACED VCTS IN THE TAFS FOR NOW BUT DO NOT BE
SURPRISED FOR THESE STATIONS TO SEE AN HOUR OR TWO OF THUNDER
TOMORROW AFTERNOON.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT SUN MAY 24 2009/

DISCUSSION...
CONVECTIVE COVERAGE THIS AFTERNOON OVER THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS IS NOT AS GREAT AS YESTERDAY...AS THE
MOST SIGNIFICANT LIFT ASSOCIATED WITH A MID LEVEL VORT MAX IS NOW
LOCATED OVER SOUTHEAST TEXAS. HOWEVER...AN UPPER LEVEL SHEAR AXIS
REMAINS OVERHEAD AND MOST OF THE ACTIVITY APPEARS TO BE NEAR THIS
FEATURE. THE THUNDERSTORMS WILL BEGIN TO DISSIPATE LATER THIS EVENING
ACROSS THE EASTERN CWA AS DAYTIME HEATING COMES TO AN END. WATER
VAPOR IMAGERY IS INDICATING THE PRESENCE OF AN EMBEDDED SHORTWAVE
TROUGH WITHIN WEAK WESTERLY MID LEVEL FLOW NEAR SOUTH CENTRAL NEW
MEXICO AND THIS MAY RESULT IN MORE ACTIVITY FROM SOUTHEAST NEW
MEXICO INTO THE WESTERN PERMIAN BASIN LATER THIS EVENING. POPS
HAVE BEEN INCREASED SLIGHTLY NEAR THIS AREA AFTER 00Z. WARMER
TEMPERATURES ARE STILL EXPECTED TOMORROW AFTERNOON AS CLOUD COVER
CONTINUES TO DECREASE...DOWNSLOPE FLOW INCREASES AND 850 HPA
TEMPS WARM. LEE TROUGHING IS ALSO EXPECTED TOMORROW WITH THE
APPROACH OF A MID TO UPPER TROUGH CURRENTLY LOCATED NEAR SOUTHERN
CALIFORNIA. DIFFLUENT FLOW ALOFT OVER SOUTHWEST TEXAS AND AN EMBEDDED
MID LEVEL SHORTWAVE TROUGH MAY PROVIDE ENOUGH LIFT FOR CONVECTIVE
ACTIVITY NEAR THE DAVIS MOUNTAINS AND PECOS COUNTY TOMORROW
AFTERNOON AS WELL...BUT COVERAGE WILL REMAIN SPARSE.

PRECIPITATION CHANCES WILL BE ON THE INCREASE BY THE MID WORK WEEK AS
THE UPPER TROUGH FROM THE WEST NEARS A LITTLE CLOSER TO THE AREA
ALLOWING MORE SHORTWAVE TROUGHS WITHIN SOUTHWEST FLOW ALOFT TO
IMPACT THE REGION. THERE IS ALSO A COLD FRONT THAT WILL BE MAKING
ITS WAY INTO THE CWA LATE TUES NIGHT/WED MORNING AS A MID LEVEL
LOW LIFTS NORTH OUT OF THE MISSISSIPPI RIVER VALLEY AND PHASES
WITH NORTHERN STREAM UPPER LEVEL TROUGH. TEMPERATURES ARE EXPECTED
TO REMAIN NEAR OR BELOW CLIMATOLOGY WED-FRIDAY...BUT THERE IS
STILL SOME UNCERTAINTY ON HOW COOL IT WILL ACTUALLY BE CONSIDERING
THE DISAGREEMENT BETWEEN MODEL GUIDANCE 850 HPA TEMPS AND THE
AMOUNT OF CAA EXPECTED. FOR NOW WE WILL KEEP LOW TO MID 80S IN THE
FORECAST FOR THE MOST PART.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, May 24, 12:43 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT SUN MAY 24 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
143 PM CDT SUN MAY 24 2009 /1243 PM MDT SUN MAY 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THROUGH
THE AFTERNOON INTO EARLY EVENING. THE GREATEST CHANCE FOR
THUNDERSTORMS IS IN THE MOUNTAINS...THE CENTRAL AND EASTERN
PERMIAN BASIN AS WELL AS THE LOW ROLLING PLAINS. THUNDERSTORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...THOUGH GUSTY
WINDS...SMALL HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE. MINOR
FLOODING IS ALSO POSSIBLE IN FLOOD PRONE AREAS DUE TO THE
POTENTIAL FOR HEAVY RAIN AND VERY SLOW STORM MOVEMENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY...MAINLY IN THE
MOUNTAINS...THE EASTERN PARTS OF THE PERMIAN BASIN AND THE LOW
ROLLING PLAINS. A FEW STORMS COULD PRODUCE BRIEF HEAVY AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, May 24, 6:19 PM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
719 PM CDT SUN MAY 24 2009

TXZ057-058-258-250045-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
GUADALUPE MOUNTAINS-
719 PM CDT SUN MAY 24 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON COUNTY.

AT 715 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 25 MILES
NORTHEAST OF PINE SPRINGS ALONG FARM TO MARKET ROAD 652 IN RURAL
NORTHEASTERN CULBERSON COUNTY...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL...
STRONG WIND GUSTS TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND VERY HEAVY RAIN.

CONTINUE TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 24, 6:48 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
748 PM CDT SUN MAY 24 2009

TXZ058-250145-
REEVES COUNTY AND UPPER TRANS PECOS-
748 PM CDT SUN MAY 24 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON COUNTY.

AT 745 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
MONITOR A STRONG THUNDERSTORM THAT WAS LOCATED ALONG FARM TO MARKET
ROAD 652 IN RURAL NORTHEASTERN CULBERSON COUNTY...OR ABOUT 22 MILES
WEST OF ORLA...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL...
STRONG WIND GUSTS TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND VERY HEAVY RAIN.

MOTORISTS TRAVELLING ON FARM TO MARKET ROAD 652 SHOULD EXERCISE
EXTREME CAUTION. WATCH FOR PONDING OF WATER ON THE ROADWAY AND
FLOODING OF LOW WATER CROSSINGS AND OTHER LOW LYING AREAS.

CONTINUE TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 24, 8:15 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 PM CDT SUN MAY 24 2009

TXZ058-250245-
REEVES COUNTY AND UPPER TRANS PECOS-
915 PM CDT SUN MAY 24 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES COUNTY.

AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED 20 MILES NORTHWEST
OF PECOS...MOVING SOUTHEAST AT 25 MPH.

THIS STORM HAS WEAKENED OVER THE PAST 10 MINUTES. HOWEVER...UP TO
DIME SIZED HAIL AND WIND GUSTS OVER 50 MPH ARE POSSIBLE WITH THIS
STORM. OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY
RAINFALL WILL ALSO ACCOMPANY THE STORM. THIS STORM WILL APPROACH THE
CITY OF PECOS BETWEEN 945 PM AND 1000 PM CDT.

PEOPLE IN CENTRAL REEVES COUNTY...INCLUDING THE CITY OF
PECOS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 24, 8:45 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT SUN MAY 24 2009

TXZ045-250315-
GAINES-
945 PM CDT SUN MAY 24 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR GAINES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF HIGGINBOTHAM AT 945
PM CDT...MOVING EAST SOUTHEAST AT 15 MPH.

HEAVY RAIN...GUSTY WINDS...AND DEADLY LIGHTNING ARE THE MOST LIKELY
HAZARDS ASSOCIATED WITH THIS STORM. RESIDENTS IN THE AREA SHOULD
TAKE SHELTER UNTIL THE STORM PASSES.
Special weather statement, May 24, 9:15 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1015 PM CDT SUN MAY 24 2009

TXZ045-250400-
GAINES-
1015 PM CDT SUN MAY 24 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN GAINES COUNTY.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 5 MILES
NORTHWEST OF PAYNES CORNER AT 1014 PM CDT...MOVING SOUTHEAST AT 20
MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING UP TO 55 MPH ARE POSSIBLE
WITH THIS STORM.

PEOPLE IN WESTERN GAINES COUNTY...INCLUDING THE CITY OF SEMINOLE...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 24, 10:00 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1100 PM CDT SUN MAY 24 2009

TXZ045-050-250430-
GAINES-ANDREWS-
1100 PM CDT SUN MAY 24 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL ANDREWS AND SOUTH
CENTRAL GAINES COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF SEMINOLE AT 1100
PM CDT...MOVING SOUTHEAST AT 20 MPH. STRONG GUSTY WINDS TO 50 MPH
AND ONE HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

PEOPLE IN NORTH CENTRAL ANDREWS AND SOUTH CENTRAL GAINES COUNTIES...
INCLUDING THE CITY OF SEMINOLE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The radar

The Midland/Odessa radar (KMAF), 94 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gaines

When
May 24, 10:13 PM CST to 10:14 PM CST
Where
Gaines County, 1.81 mi SE of Seminole
Measured
0.75 in hail
Reported by
Public
Coordinates
32.700, -102.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169912.